It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


a long time, but am afraid and was hoping to get advice from others who have gone through this.

I've written another message on this board, but I'm writing again b/c I'd like to compare isotretin/Accutane and spiro specifically.

I have thick, oily skin. Both parents had cystic acne and passed it to me. I've spent about two years (maybe more like three or four) on and off Accutane (with some ineffectual 4-6 months "breaks" in between, during which I tried minocycline and birth control by itself--either a low dose of Dianette, Yasmin, or Ortho-Tricycle Lo by itself....I forget).

I am off Isotretin (generic for Accutane). I stopped in May and am still dealing with oily hair, mild-moderate acne (not nearly as bad as before, but I still get small cysts and have lots of whiteheads and blackheads), lots of sweating from armpits and feet, and have coarse facial/body hair that's aggravated with each subsequent removal (waxing, shaving, etc). I drink alot of coffee, take about 10 mg of methylphenidate (Ritalin) and 50 mg sertraline (Zoloft) a day so I realize those medications might contribute to the sweating and subsequent oily skin. I'm listing these because I'm worried about the spiro worsening the unwanted effects I'm currently struggling with and the trade-offs I might need to make.


1) Is there anyone here who's had similar acne and/or can compare Accutane and Spironolactone? I am worried about the purported dry mouth/throat, excess sweating, and worst, the sleep problems/UNWANTED hair loss (on top of the head and eyebrows) associated with Spiro. I'm 23 and have thick hair; I don't think I lose more hairs from my head in a day than the average person but I was stupid enough to pluck my eyebrows, which grew back in the wrong places..where the hairs actually grew back. I overplucked, which was bad enough, but I also started losing brow hairs easily when I was on the Accutane. A regular multivitamin helped moderately with that, but it still disturbed me.


Do I have to worry about this with Spiro? Can anyone give me some advice regarding the sweating/sleep problems associated with spiro?

2) For those who have tried spiro--were you successful with it? Did you HAVE to take it with birth control in order for it to work as you hoped? Have any of you had negative effects--i.e. did the regimen (please specify whether it was spiro alone or in combo with something else) aggravate body/facial hair?


3) Has anyone stopped taking Spironlactone and noticed side affects--even thicker/more frequent growth cycles of unwanted hair, exhaustion, etc?


I took isotretin for so long that I started experiencing bone spurs and moderate joint/bac) pain (ESPECIALLY back pain).

Here's the gist of my concerns--I don't think I want to go back on isotretin and am confused about spiro, but the fact that it helps with acne and unwanted hair appeals to me. I'm worried I'm going to sabotage myself b/c the side effects of spiro taken by itself will undermine the positive effects, that the combo of birth control and spiro will do that, or else, I will go off of the spiro regimen and will experience recurrence of acne, unwanted hair, etc. with a vengeance because it will screw up my hormones worse than before.

Any advice would be greatly appreciated. I know there's some risk starting with any new drug, but I feel that I'm unable to accurately assess the "risk' versus the "benefits" associated with spiro as of yet. I'm sick of dealing with the conditions associated with my coarse, cyst-prone, oily skin, but I'm worried the spiro will exacerbate the other crap I'm dealing with (weak stamina, sweating) excessively or will make me lose hair in those places I'd like to keep it (or at least, damage/make the hair thinner in those places).

Are there any other side effects to spiro (or, hell, to the birth control pill I might have to take with it)? Does this mess up your liver and joints the way isotretin/Accutane does?
Hi.. First of all my opinion of multiple doses of Accutane is probably the reason for all of the hairloss in the past. To me it is the most powerful drug used for acne and some say the last resort. You sound like you have the cystic gene. I feel that this site has so many stories for you to read about every question you have asked and there is a great book called the hormonally vulnerable woman. You have classic symptoms of that. The Spiro is also given along with Accutane so the dosage doesn't have to be so high. I have been told by doctors that Spiro has been around for 25 years and is proven safe in low doses. You sound like you need 200mgs to work and it takes around 4 to 5 months to have perfect skin and hair. This has been a miracle drug for me. You need a good endocrinologist and test for PCOS first. He will know what to do. I can't tell you anymore about Spiro because I am not a doctor, but testerone is the main problem in women who have your symptoms and Spiro is a androgen blocker and it blocks the excess testerone that men have and women don't need as high of an amount of. If too high.. it will cause excess facial and body hair plus acne and greasy hair and skin. I know it works because I have been on it for 2 years and I am soooo happy now. I take a BCP because it can make your periods irregular and also you can't take a risk of getting pregnant same as Accutane. I monitor my potassium and levels every year . All is well with me and I hope you will not be scared and look into it. Good Luck





All times are GMT -7. The time now is 02:16 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!